Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 10, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Oct 19, 2004, 3:25 PM PDT for Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 19, 2004, 3:25 PM PDT (22:25 UTC)
- Expired
- Oct 19, 2004, 6:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Santa Barbara County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 192224 FFWLOX CAC083-200115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 325 PM PDT TUE OCT 19 2004 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... GAVIOTA BURN AREA IN SOUTHERN SANTA BARBARA COUNTY * UNTIL 615 PM PDT * AT 320 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN THE VICINITY OF THE GAVIOTA BURN AREA. AUTOMATED RAIN GAUGES IN THE AREA REPORTED AMOUNTS OF AS MUCH AS SIX TENTHS OF AN INCH OF RAIN IN THE LAST HOUR. CONTINUED RAINFALL RATES OF ONE HALF INCH PER HOUR ARE EXPECTED TO CONTINUE THROUGH 6 PM. THESE RAINFALL RATES ARE CAPABLE OF PRODUCING RAPID RUNOFF AND MUD AND DEBRIS FLOWS. * LOCATIONS LIKELY TO EXPERIENCE FLASH FLOODING INCLUDE GAVIOTA AND THE BURN AREAS ADJACENT TO HIGHWAY 101. THE GROUND IS ALREADY AT OR NEAR SATURATION IN SOUTHERN CALIFORNIA. MUDSLIDES COULD BECOME A MAJOR PROBLEM WITH THIS STORM. PERSONS LIVING IN OR ADJACENT TO STEEP TERRAIN SHOULD STAY ALERT FOR ANY LAND MOVEMENT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN OXNARD. LAT...LON 3453 12014 3447 12012 3446 12027 3451 12026 $$ SWEET/MOYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 1:40 PM PDT, 1 hour 45 minutes earlier.
Area forecast discussion, Oct 19, 1:40 PM PDT, 1 hour 45 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 140 PM PDT TUE OCT 19 2004 .SHORT TERM... POWERFUL STORM MOVING AHEAD ON SCHEDULE WITH HEAVY RAIN REPORTED AS FAR SOUTH AS SBA COUNTY. SCATTERED SHOWERS HAVE DEVELOPED WELL AHEAD OF THE MAIN FRONTAL BAND IN VENTURA AND LOS ANGELES COUNTIES, THOUGH THE MAIN RAIN BAND WONT ARRIVE UNTIL AT LEAST LATER THIS EVENING IN THOSE COUNTIES. NOT MUCH CHANGE IN PREVIOUS THINKING REGARDING THE TIMING AND STRENGTH OF THE STORM AND ASSOCIATED RAINFALL AMOUNTS. 1-3 ALONG THE COAST AND VALLEYS AND 3-6 IN THE MOUNTAINS STILL LOOKS GOOD. MODELS STILL SHOWING THE HEAVIEST RAIN FALLING IN ERN LA COUNTY AS THE FRONT STALLS THERE LATE TONIGHT AND EARLY WEDNESDAY. IF THIS HAPPENS, RAINFALL THERE, ESPECIALLY IN THE MOUNTAINS, COULD EXCEED 6 INCHES FOR A STORM TOTAL. IN ANY CASE, FLOOD WATCHES FOR THE BURN AREAS CERTAINLY WELL JUSTIFIED AS HOURLY RAINFALL RATES OF AROUND 1 INCH HAVE ALREADY BEEN REPORTED UP IN SLO COUNTY EARLIER TODAY. MAIN ADDITION TO THE FORECAST TODAY IS A WIND ADVISORY FOR THE CENTRAL COAST AND IN THE MOUNTAINS. GRADIENTS IN EXCESS OF 12 MB FROM LAX-SFO A GOOD INDICATOR THAT WINDS WILL BE CLOSE TO OR EXCEEDING ADVISORY LEVELS. WINDS WILL DECREASE LATER THIS EVENING ALONG THE CENTRAL COAST AS THE FRONT MOVES THROUGH BUT WILL CONTINUE ALL NIGHT IN THE MTNS. SHOWERS WILL TAPER OFF OVERNIGHT FROM THE NORTHWEST, BUT AS MENTIONED, IT LOOKS LIKE STEADY RAIN WILL CONTINUE IN AT LEAST THE EASTERN PORTION OF LA COUNTY WELL INTO WEDNESDAY MORNING. THEN JUST SCATTERED POST-FRONTAL SHOWERS WEDNESDAY INTO WEDNESDAY EVENING. NO SIGNS OF ANY REAL ORGANIZED CONVECTION BEHIND THE FRONT JUST YET SO FOR NOW WILL LEAVE OUT THUNDERSTORMS. MAY GET ONE OR TWO WITH THE FRONT THOUGH. 18Z ETA TAKES THE NEXT SHORT WAVE EVEN FURTHER OFFSHORE THAN PREVIOUS RUNS. AS A RESULT, THE IMPACT ON THE LOCAL AREA MAY BE SOMEWHAT MINIMAL. WILL STILL KEEP LOW POPS IN THE FORECAST THURSDAY. .LONG TERM...INTERESTING SCENARIO FOR THE WEEKEND. CONDITIONS LOOK DRY FRIDAY AND MOST OF SATURDAY, BUT THE GFS SHOWS A VERY SLOW MOVING FRONT DROPPING SOUTH THROUGH CALIFORNIA LATER SAT AND SUNDAY AND INTO LA COUNTY LATE SUNDAY AND MONDAY. IT ALSO HAS A DECENT SOUTHERLY FLOW WITH IT WHICH WOULD BODE WELL FOR ANOTHER ROUND OF PRECIP. NOT AT ALL CONFIDENT WITH THE TIMING THOUGH AND FOR NOW WILL CONTINUE TO BROAD BRUSH THE EXTENDED PERIOD WITH LOW POPS AND WAIT FOR LATER MODEL RUNS TO NARROW THIS DOWN. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR THE BURN AREAS (SEE LAXFFALOX). HIGH SURF ADVISORY (SEE LAXCFWLOX). WIND ADVISORY (SEE LAXNPWLOX). GALE WARNING (SEE LAXCWFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && WOFFORD
Hazardous weather outlook, Oct 19, 6:00 AM PDT, 9 hours 25 minutes before
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
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.